Tornadoes · United States · Arkansas · 2001
F2 tornado, Slovak, Arkansas, February 24, 2001
This F2 tornado ran 12.7 miles across Prairie County on February 24, 2001, touching down at 6:25 PM CST and reaching 200 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F2
- Date
- February 24, 2001
- Touchdown
- 6:25 PM CST (00:25 UTC)
- Path length
- 12.7 miles (20.4 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- County
- Prairie County
- Touchdown point
- 34.680, -91.620
- Lift-off point
- 34.770, -91.430
- Record number
- 20
What the Weather Service recorded
A strong tornado was spawned in southwest Prairie County about 3 miles northwest of Slovak. The tornado moved quickly northeast, and destroyed several metal farm shops and an outbuilding. The tornado also tipped over a recreational vehicle, removed tin from barns and sheds, and removed roof shingles from a few homes. Finally, at least a half dozen transmission towers were damaged, some heavily. The tornado travelled about 12.7 miles before dissipating 1 mile southeast of DeValls Bluff.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
21 minutes of warning. NWS LZK issued a tornado warning for this county at 00:04 UTC, 21 minutes before the tornado touched down, in force until 01:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:32 UTC | 23:15 UTC | Tornado Warning | LZK |
| 00:04 UTC | 01:00 UTC | Tornado Warning | LZK |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk. The outlook in force was issued at 20:12 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the tornado touched down at Feb 24, 2:30 PM CST, 3 hours 55 minutes earlier.
Area forecast discussion, Feb 24, 2:30 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 230 PM CST SAT FEB 24 2001 MODELS CONTINUE PUSHING THE COLD FRONT ACROSS ARKANSAS VERY QUICKLY TONIGHT. THIS WILL TRANSLATE TO LOW POPS ON THE WEST AND CHANCE POPS CENTRAL AND EAST SECTIONS EARLY TONIGHT. CLOUDS WILL BE CLEARING FROM WEST TO EAST. BREEZE CONDITIONS WILL PREVAIL TONIGHT AND SUNDAY. MOSTLY SUNNY SKIES FOR SUNDAY...BUT BREEZY WINDS WILL MAKE IT FEEL COOLER THAN THE ACTUAL TEMPERATURES. HIGHS SUNDAY EXPECTED TO RANGE FROM THE MID 50S NORTH TO THE UPPER 60S SOUTH. PARTLY CLOUDY AND BACK IN THE 30S FOR SUNDAY NIGHT. INCREASING CLOUDS MONDAY. THE EARLY PART OF THE EXTENDED STILL A GOOD BET FOR BEING WET. 32 .LIT...NONE.
In the hours before
Special weather statement, Feb 24, 1:25 PM CST, 5 hours before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-250000- SEVERE WEATHER OUTLOOK...CORRECT ENDING FOR NWR NATIONAL WEATHER SERVICE LITTLE ROCK AR 125 PM CST SAT FEB 24 2001 ...MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING... A STRONG FRONT AND LOW PRESSURE CENTER MOVED INTO CENTRAL OKLAHOMA THIS MORNING...AND WILL MOVE INTO ARKANSAS LATER THIS AFTERNOON. WARMER AND UNSTABLE AIR HAS MOVED INTO ARKANSAS AHEAD OF THIS SYSTEM...SETTING THE STAGE FOR SEVERE WEATHER...ESPECIALLY THIS AFTERNOON AND EVENING. TORNADO WATCHES NO. 30 AND 31 ARE IN EFFECT FOR PARTS OF WESTERN AND NORTH-CENTRAL ARKANSAS UNTIL 5 PM. MORE WATCHES ARE LIKELY THIS AFTERNOON AS THE SYSTEM MOVES EASTWARD. THERE IS A MODERATE RISK OF SEVERE WEATHER FOR MOST OF ARKANSAS FOR THIS AFTERNOON AND THIS EVENING. THE PRIMARY THREAT WITH THIS SEVERE WEATHER SYSTEM WILL BE WIND DAMAGE AND LARGE HAIL. HOWEVER...SOME TORNADOES ARE POSSIBLE. STRAIGHT LINE WINDS COULD EXCEED 80 MPH IN SOME CASES. KEEP ADVISED ON LATEST WEATHER FORECASTS THIS AFTERNOON AND CHECK YOUR SEVERE WEATHER PREPARATIONS. && 38
Special weather statement, Feb 24, 4:18 PM CST, 2 hours 7 minutes before
ARZ037-038-040-041-050>052-059-070-250000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 418 PM CST SAT FEB 24 2001 ...TORNADO WATCH FOR WESTERN ARKANSAS CANCELLED... TORNADO WATCH NUMBER 31 THAT WAS ISSUED EARLIER TODAY FOR PARTS OF WESTERN ARKANSAS HAS BEEN CANCELLED AND IS NO LONGER IN EFFECT. ALL SEVERE WEATHER HAS MOVED EASTWARD INTO CENTRAL AND NORTHERN ARKANSAS. SCATTERED THUNDERSHOWERS WILL CONTINUE OVE5R WESTERN ARKANSAS FOR THE NEXT COUPLE OF HOURS. AGAIN...TORNADO WATCH NUMBER 31 FOR WESTERN ARKANSAS HAS BEEN CANCELLED AND IS NO LONGER IN EFFECT. 22
Local storm report, Feb 24, 4:58 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
458 PM CST SAT FEB 24 2001
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0210 PM MENA AR .88 INCH HAIL
02/24/01 POLK REPORT FROM POLK COUNTY
JUDGE
0235 PM COAL HILL AR 60-65 MPH TSTM GUST
02/24/01 JOHNSON MOBILE HOME DAMAGED. .
REPORTED BY STORM
SPOTTER.
0350 PM 2 S LITTLE ROCK AR TORNADO
02/24/01 PULASKI DEBRIS AND SIGNS DOWN
ON U.S. HWY 65. 2
TRACTOR TRAILER TRUCKS
TURNED OVER
0350 PM 4 E NORTH LITTLE ROCK AR TORNADO
02/24/01 PULASKI WAREHOUSE DAMAGED.
SEVERAL EMPTY SEMI
TRAILERS TURNED OVER. .
REPORTED BY STORM
SPOTTER.
0415 PM AUSTIN AR TORNADO
02/24/01 LONOKE TREES DOWN. ROOFS OFF
HOUSES AND BUSINESSES.
. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0419 PM WARD AR MPH TSTM GUST
02/24/01 LONOKE STRUCTURE DAMAGE
REPORTED. . REPORTED BY
HAM RADIO OPERATOR.
0435 PM CARLISLE AR TORNADO
02/24/01 LONOKE REPORTED BY OFF-DUTY
NWS EMPLOYEE.Local storm report, Feb 24, 5:12 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
512 PM CST SAT FEB 24 2001
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM KENSETT AR WIND DAMAGE
02/24/01 WHITE REPORTED BY MEDIA.
0450 PM VIOLA AR WIND DAMAGE
02/24/01 FULTON 1 OT 2 MOBILE HOMES
DAMAGE. REPORTED BY
MEDIA.The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Little Rock, AR (KLZK), 00:00Z
0.4 hours before the tornado, 144 km from the path. February 25, 2001.
- Mixed-layer CAPE
- 999 J/kg
- Mixed-layer CIN
- -16 J/kg
- Surface CAPE
- 1090 J/kg
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 420 m²/s²
- 0-3 km storm-relative helicity
- 489 m²/s²
- Significant tornado parameter
- 3.2
- Supercell composite
- 13.4
- 0-3 km lapse rate
- 5.8 K/km
Little Rock, AR (KLZK), 12:00Z
11.6 hours after it, 144 km from the path. February 25, 2001.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -83256 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2086 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -145 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.1 K/km
The surface observations
Stuttgart (Awos) (SGT), 15 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:35 UTC | 71.6 | 62.6 | 160° 35 kt | 43 | 1002.7 | |
| 22:55 UTC | 1003.4 | |||||
| 23:15 UTC | 71.6 | 62.6 | 160° 29 kt | 37 | 1003 | |
| 23:35 UTC | 71.6 | 62.6 | 170° 35 kt | 43 | 1003 | |
| 23:55 UTC | 71.6 | 62.6 | 170° 31 kt | 40 | 1003.7 | |
| 00:15 UTC | 69.8 | 62.6 | 170° 33 kt | 38 | 1003.7 | |
| 00:35 UTC | 66.2 | 59 | 260° 21 kt | 51 | 1007.1 | TS |
| 00:55 UTC | 57.2 | 55.4 | 260° 21 kt | 1008.8 | VCTS | |
| 01:15 UTC | 57.2 | 55.4 | 250° 16 kt | 20 | 1008.1 | |
| 01:35 UTC | 57.2 | 55.4 | 250° 10 kt | 1008.1 | ||
| 01:55 UTC | 59 | 55.4 | 220° 6 kt | 1008.1 | ||
| 02:15 UTC | 59 | 57.2 | 230° 7 kt | 1008.5 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Little Rock radar (KLZK), 68 km away, was scanning. The volume nearest the touchdown began at 00:22 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2001 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are
The other tornadoes of February 24, 2001
20 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 24 | 3:24 PM CST | F1 | Webster, MO | 6.5 | 50 | $150,000 | ||
| February 24 | 3:31 PM CST | F2 | Pulaski, AR | 14.3 | 200 | 8 | ||
| February 24 | 1:50 PM PST | F0 | Orange, CA | 0.1 | 100 | $50,000 | ||
| February 24 | 3:50 PM CST | F1 | Pulaski, AR | 2.2 | 85 | |||
| February 24 | 4:06 PM CST | F2 | Lonoke, AR | 8.0 | 300 | |||
| February 24 | 4:14 PM CST | F1 | White, AR | 7.0 | 100 | |||
| February 24 | 4:21 PM CST | F1 | Lonoke, AR | 9.0 | 60 | 3 | ||
| February 24 | 4:27 PM CST | F1 | White, AR | 3.5 | 40 | |||
| February 24 | 4:46 PM CST | F2 | Fulton, AR | 8.0 | 300 | 1 | 3 | |
| February 24 | 5:34 PM CST | F2 | Jackson, AR | 11.0 | 200 | $70,000 | ||
| February 24 | 5:43 PM CST | F1 | Drew, AR | 5.5 | 100 | 1 | ||
| February 24 | 6:01 PM CST | F3 | Desha, AR | 42.0 | 300 | |||
| February 24 | 6:10 PM CST | F0 | Ashley, AR | 0.5 | 200 | $1,000 | ||
| February 24 | 6:13 PM CST | F1 | Lonoke, AR | 2.7 | 100 | |||
| February 24 | 6:30 PM CST | F0 | Chicot, AR | 0.5 | 200 | $1,000 | ||
| February 24 | 6:35 PM CST | F2 | Washington, MS | 37.0 | 440 | $1.5 million | ||
| February 24 | 6:42 PM CST | F2 | Desha, AR | 9.0 | 200 | 2 | $50,000 | |
| February 24 | 8:20 PM CST | F0 | Humphreys, MS | 0.5 | 350 | $10,000 | ||
| February 24 | 8:37 PM CST | F3 | Leflore, MS | 22.0 | 400 | $2.3 million | ||
| February 24 | 9:35 PM CST | F3 | Calhoun, MS | 52.0 | 1,000 | 6 | 73 | $31 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.